1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Should You Stop Thyroid Treatment Like Oprah Did? Thoughts from Dr. Marie Savard

By

Updated June 04, 2014

Should You Stop Thyroid Treatment Like Oprah Did? Thoughts from Dr. Marie Savard

Dr. Marie Savard is a physician, patient advocate, and Good Morning America's medical correspondent. After Oprah Winfrey's latest revelations about her health -- including her discussion of her thyroid problems and weight gain discussed in the January 2009 issue of O magazine -- I asked Dr. Savard if she had any thoughts about Oprah's decision to stop thyroid treatment.

Since Dr. Savard does not know the specifics of Oprah's medical history, she shared comments and questions based on the issues that Oprah's situation raises, drawing on Dr. Savard's 25 years of private practice as an internal medicine physician treating many women (and some men) with thyroid disease. She wants to be clear that she is not responding to Oprah's personal history, but rather, sharing some thoughts and questions that might be helpful to other perimenopausal 50-something women who are struggling with similar health issues, or perhaps themselves considering stopping all medications, as Oprah reportedly has done.

Here is what Dr. Savard has to say.

The patient is a 53 year old perimenopausal female who works 24/7 with a history of fluctuating weight problems but who has otherwise been in what seems to be good health. She presented in February of 2007 with symptoms of difficulty sleeping, lethargy and irritability, gradual weight gain and fluid retention, exercise-induced palpitations and high blood pressure, She admitted that she couldn't sleep for days. She was evaluated by many doctors and finally a doctor diagnosed an overactive thyroid condition which gradually converted to an underactive thyroid condition. Presumably she was placed on medication to treat her overactive thyroid at first (Tapazole or PTU) and later for an underactive thyroid (synthetic or natural thyroid hormones). She also was on medications for her palpitations and high blood pressure. As her weight continued to climb and she believed her medications made her feel like she was in a fog, slowed down and viewing life through a veil she again switched doctors and eventually stopped all of her medication except for daily aspirin. Although she doesn't say in her history, her description suggests she actually felt better after stopping the medication.

This patient's history raises the following questions and concerns for me:

  • What was the patient's thyroid diagnosis and what were the results of her thyroid function studies?
  • Did she really have an autoimmune disease of her thyroid and why then can she stop her thyroid medication without any ill effect?
  • Is she the infrequent patient who has transient thyroiditis and is now better - for the time being at least? 
It is unusual and often dangerous for a patient with an underactive thyroid from autoimmune destruction (or surgical removal for that matter) to stop their thyroid medication for more than a few days to weeks. Once the diagnosis of low thyroid is correctly made, lifelong thyroid replacement is life-saving. It can be difficult to find the correct thyroid replacement medication and dose - but what is not questioned is the continued lifelong need for treatment.

This leads me to question whether the patient really has thyroid disease. She may have had blood tests and symptoms that were borderline or conflicting and her doctors agreed to try empiric treatment to see how she would respond. Her lack of response to treatment suggests she does not have a thyroid problem however. Even if she was impatient and didn't give the medication enough time, she could not safely forego the medication altogether if her thyroid was underactive and not making enough thyroid.

  • Does the patient still have high blood pressure (hypertension) and exercise induced palpitations?
  • What is her resting heart rate and blood pressure?
One of the earliest signs of overactive thyroid can be a rise in the pulse rate at rest and it can often be felt as palpitations or rapid heart beat with exercise. In that case, a class of heart and blood pressure medication is usually prescribed to slow the heart beat in cases of overactive thyroid while the thyroid medication to treat the overactive thyroid is taking effect. These medications are called beta blockers with generic drug names such as tenormin or propanolol. These great medications very commonly however cause mental cloudiness, lethargy, feeling slowed down and even depressed. Often they can be taken at night with fewer side effects and patients gradually tolerate them better if they increase the dose slowly.

I suspect much of our patient's side effects from medications may be from beta blockers or other blood pressure medications. These drugs cannot be stopped suddenly as the risk of a sudden return of the rapid pulse could lead to a heart attack or even a stroke. I presume our patient lowered the dose gradually and was therefore weaned off these medications.

  • What is her blood pressure now?
Some patients with high blood pressure can safely stop their medications for long periods of time if they make the necessary permanent changes to their lifestyle - such as engaging in daily exercise, limiting salt intake, eating more fruits and vegetables and trying to limit stress or sleep problems.
  • What is the underlying cause of our patients weight gain and fatigue?
Our patient works almost 24/7 and admittedly was not sleeping for days at a time at the onset of her medical problems. A good night's sleep of 7 to 8 hours a night is now known to be critical to good health, a strong immune system and even to maintaining a healthy weight. Studies in children and adults have linked reduced sleep (less than 6 hours a night for adults) to impaired glucose tolerance and weight gain (specifically gain in waist size from accumulation of the dangerous belly fat from rise in cortisol). Increased stress and reduced sleep are perhaps occurring in epidemic proportions and is almost certainly a factor in our patients medical history.

In the end, every patient comes to us with their own unique and very personal story, and must work with their own physicians to regain health. But listening to your body is first and foremost. Your body's health radar works best -- partnering with a trusted doctor who takes time to listen to YOU. 

-- Dr. Marie

You can find Dr. Savard regularly appearing on ABC's "Good Morning America," and at her website, Dr. Marie's Healthy Dose, at www.drsavard.com. For more from Dr. Savard here at the About.com site, read:

Read all of Mary Shomon's About.com Thyroid site coverage of Oprah Winfrey's thyroid condition here.

Photo courtesy Marie Savard, MD

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.